Alert archive / Michigan / Heat Advisories in 2011
Heat Advisory 2, NWS Gaylord, MI
NWS Gaylord, MI issued this heat advisory at Jul 21, 2011, 11:14 AM EDT for 8 counties in Michigan. It took effect at Jul 21, 2011, 12:00 PM EDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- Jul 21, 2011, 11:14 AM EDT (15:14 UTC)
- In effect from
- Jul 21, 2011, 12:00 PM EDT
- Expired
- Jul 21, 2011, 10:18 PM EDT
- In force
- 10 hr
- Issued by
- NWS Gaylord, MI
Counties Alcona County, MI, Alpena County, MI, Arenac County, MI, Gladwin County, MI, Iosco County, MI, Ogemaw County, MI, Oscoda County, MI, Roscommon County, MI
The radar
The NCL Michigan radar (KAPX), 83 km from the middle of the area, began a volume at 15:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Alpena, MI (KAPX), launched 12:00Z, 3.2 hours before the alert went out and 139 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 3301 J/kg
- Mixed-layer CIN
- -16 J/kg
- Mixed-layer LCL
- 552 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 108 m²/s²
- 0-3 km storm-relative helicity
- 168 m²/s²
- Significant tornado parameter
- 2.0
- Supercell composite
- 10.4
The text
As transmitted, in the capitals the NWS used until 2016.
346 WWUS73 KAPX 211514 NPWAPX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 1114 AM EDT THU JUL 21 2011 ...STILL QUITE HOT IN NORTHEAST LOWER MICHIGAN TODAY... AN INCOMING COLD FRONT WILL BRING SLIGHT RELIEF TO EASTERN UPPER AND NORTHWEST LOWER MICHIGAN THIS AFTERNOON...BUT WILL BE SLOWER TO REACH PARTS OF NORTHEAST LOWER MICHIGAN. ANOTHER DAY OF HEAT INDICES NEAR OR ABOVE 100 DEGREES IS EXPECTED THERE TODAY. MIZ024-029-030-034>036-041-042-212315- /O.CAN.KAPX.HT.Y.0001.000000T0000Z-110722T0300Z/ /O.NEW.KAPX.HT.Y.0002.110721T1600Z-110722T0300Z/ ALPENA-OSCODA-ALCONA-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC- INCLUDING THE CITIES OF...ALPENA...MIO...HARRISVILLE... HOUGHTON LAKE...WEST BRANCH...TAWAS CITY...GLADWIN...STANDISH 1114 AM EDT THU JUL 21 2011 ...HEAT ADVISORY IN EFFECT UNTIL 11 PM EDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN GAYLORD HAS ISSUED A HEAT ADVISORY...WHICH IS IN EFFECT UNTIL 11 PM EDT THIS EVENING. IMPACTS... * THOSE PRONE TO HEAT STRESS MAY SUFFER...ESPECIALLY WHEN SHADE OR AIR CONDITIONING IS NOT AVAILABLE. * STRENUOUS OUTDOOR ACTIVITY MAY LEAD TO HEAT INJURIES SUCH AS HEAT STROKE...HEAT EXHAUSTION...OR HEAT CRAMPS. HAZARDOUS WEATHER... * HEAT INDICES OF 100 TO 105 DEGREES THIS AFTERNOON. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HEAT ADVISORY MEANS THAT A PERIOD OF HOT TEMPERATURES IS EXPECTED. THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY WILL COMBINE TO CREATE A SITUATION IN WHICH HEAT ILLNESSES ARE POSSIBLE. DRINK PLENTY OF FLUIDS...STAY IN AN AIR-CONDITIONED ROOM...STAY OUT OF THE SUN...AND CHECK UP ON RELATIVES AND NEIGHBORS. && $$ MSB
2 follow-up statements
813 WWUS73 KAPX 211954 NPWAPX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 354 PM EDT THU JUL 21 2011 ...STILL QUITE HOT IN NORTHEAST LOWER MICHIGAN INTO THIS EVENING... LINGERING VERY HOT CONDITIONS ARE EXPECTED ACROSS PORTIONS OF NORTHEAST LOWER MICHIGAN THROUGH EARLY THIS EVENING. CONDITIONS ARE EXPECTED TO RAPIDLY IMPROVE LATER TONIGHT AS TEMPERATURES DROP INTO THE 60S. MIZ024-029-030-034>036-041-042-220300- /O.CON.KAPX.HT.Y.0002.000000T0000Z-110722T0300Z/ ALPENA-OSCODA-ALCONA-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC- INCLUDING THE CITIES OF...ALPENA...MIO...HARRISVILLE... HOUGHTON LAKE...WEST BRANCH...TAWAS CITY...GLADWIN...STANDISH 354 PM EDT THU JUL 21 2011 ...HEAT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING... A HEAT ADVISORY REMAINS IN EFFECT UNTIL 11 PM EDT THIS EVENING. IMPACTS... * THOSE PRONE TO HEAT STRESS MAY SUFFER...ESPECIALLY WHEN SHADE OR AIR CONDITIONING IS NOT AVAILABLE. * STRENUOUS OUTDOOR ACTIVITY MAY LEAD TO HEAT INJURIES SUCH AS HEAT STROKE...HEAT EXHAUSTION...OR HEAT CRAMPS. HAZARDOUS WEATHER... * HEAT INDICES OF 100 TO 105 DEGREES INTO EARLY THIS EVENING. PRECAUTIONARY/PREPAREDNESS ACTIONS... A HEAT ADVISORY MEANS THAT A PERIOD OF HOT TEMPERATURES IS EXPECTED. THE COMBINATION OF HOT TEMPERATURES AND HIGH HUMIDITY WILL COMBINE TO CREATE A SITUATION IN WHICH HEAT ILLNESSES ARE POSSIBLE. DRINK PLENTY OF FLUIDS...STAY IN AN AIR-CONDITIONED ROOM...STAY OUT OF THE SUN...AND CHECK UP ON RELATIVES AND NEIGHBORS. && $$
689 WWUS73 KAPX 220218 NPWAPX URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE GAYLORD MI 1018 PM EDT THU JUL 21 2011 MIZ024-029-030-034>036-041-042-220330- /O.CAN.KAPX.HT.Y.0002.000000T0000Z-110722T0300Z/ ALPENA-OSCODA-ALCONA-ROSCOMMON-OGEMAW-IOSCO-GLADWIN-ARENAC- INCLUDING THE CITIES OF...ALPENA...MIO...HARRISVILLE... HOUGHTON LAKE...WEST BRANCH...TAWAS CITY...GLADWIN...STANDISH 1018 PM EDT THU JUL 21 2011 ...HEAT ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN GAYLORD HAS CANCELLED THE HEAT ADVISORY. $$
What forecasters said that day
The local office's own words before this heat advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this heat advisory went out at Jul 21, 11:04 AM EDT, 10 minutes earlier.
Area forecast discussion, Jul 21, 11:04 AM EDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GAYLORD MI
1104 AM EDT THU JUL 21 2011
.SYNOPSIS.../ISSUED AT 400 AM/
A WEAK COOL FRONT WILL CROSS NORTHERN MICHIGAN THIS MORNING. WHILE
THIS FRONT WILL BRING ONLY MODEST RELIEF FROM THE HEAT...THE
HUMIDITY WILL BE LESS OPPRESSIVE DURING THE AFTERNOON. HIGH PRESSURE
WILL ATTEMPT TO BUILD IN FROM CANADA FRIDAY...WITH ANOTHER WARM BUT
CONSIDERABLY LESS HUMID DAY. THIS FRONT WILL SLOWLY CREEP NORTHWARD
SATURDAY INTO SATURDAY NIGHT. THEN A MORE SIGNIFICANT COOL FRONT
WILL MOVE THROUGH SUNDAY...SHUTTING OFF THE SUMMERTIME HEAT FOR
EARLY NEXT WEEK. WITH MULTIPLE FRONTS NEARBY THROUGH THE WEEKEND...
THERE WILL BE PERIODIC CHANCES FOR THUNDERSTORMS.
JH
&&
.SHORT TERM.../ISSUED AT 1056 AM/...REST OF TODAY
SIGNIFICANT CHANGES ABOUT TO UNFOLD ACROSS THE NORTH WOODS...
COURTESY OF AN APPROACHING COLD FRONT (INITIALLY MORE SO A DRY-LINE)
CUTTING INTO LAKE MICHIGAN THIS MORNING. THIS FRONT WILL CROSS
NORTHERN MICHIGAN BY EARLY AFTERNOON...ALTHOUGH MAIN PUSH OF
"COOLER" TEMPERATURES WILL LAG THE ACTUAL FRONTAL PASSAGE BY SEVERAL
HOURS. BIGGER STORY WILL BE STEADY LOWERING OF DEWPOINTS THROUGH THE
DAY...WITH CURRENT LOW TO MID 70 DEGREE READINGS FALLING THROUGH THE
60S AND INTO THE 50S BY LATER THIS AFTERNOON AND EVENING. STILL...
EXPECTING IT TO BE DOWNRIGHT "HOT" TODAY...ESPECIALLY OVER SOUTHEAST
ZONES...WHERE PRE-FRONTAL HEATING (AIDED BY INCREASED WEST FLOW
DOWNSLOPE WARMING) WILL ALLOW TEMPERATURES TO WARM WELL INTO THE MID
TO UPPER 90S. NOT EVEN OUT OF THE REALM OF POSSIBILITY TO SEE A
BENJAMIN FRANKLIN OR TWO FROM A FEW LOCAL THERMOMETERS. COMBINE THIS
WITH INITIAL DEWPOINTS IN THE 70S...AND ONCE AGAIN HEAT INDEX VALUES
WILL APPROACH THE LOWER 100'S BY EARLY AFTERNOON. DESPITE FRONTAL
PASSAGE THROUGH SUCH A HOT AND HUMID AIRMASS...WARM TEMPERATURES
THROUGHOUT THE LOW AND MID LEVELS (LOCAL 12Z SOUNDING HAD 700MB TEMP
OF 14C WITH A FORMIDABLE CAP AS LOW AS 800MB/S) WILL PREVENT NEARLY
ANY CHANCE FOR SOME MUCH NEEDED RAINFALL.
GOOD THINGS COME TO THOSE THAT WAIT...AND THAT REWARD WILL COME
TONIGHT WHEN CONDITIONS WILL BE MUCH COOLER AND DRIER. MORE ABOUT
THIS WITH THE AFTERNOON FORECAST RELEASE.
MSB
&&
.LONG TERM.../ISSUED AT 400 AM/...TONIGHT AND BEYOND
WE WILL REMAIN ON THE SOUTHERN FRINGE OF THE STRONGER WESTERLIES
THRU THE WEEKEND. JUST A HINT OF TROFFING ALOFT SWINGS THRU
FRIDAY...BEFORE SHORTWAVE RIDGING GETS HERE LATE SATURDAY/SAT NIGHT.
AT THE SURFACE...THE COLD FRONT WILL STALL JUST SOUTH OF MI
TONIGHT/FRIDAY. RETURN FLOW CROSSING THE BOUNDARY INTO THE UPPER MS
VALLEY WILL CONTRIBUTE TO AN INCREASING MCS THREAT...PERHAPS AS SOON
AS FRIDAY...WITH A BETTER CHANCE OVER THE WEEKEND. PRECIP TRENDS THE
MAIN CONCERN.
TONIGHT...A WEAK BUBBLE HIGH WILL MOVE OVERHEAD...BETWEEN THE FRONT
TO THE SOUTH AND LOW PRESSURE IN NORTHERN ONTARIO. DEEP AIRMASS
REMAINS WARM BUT QUITE DRY (AT LEAST EARLY ON...850-700MB RH 20
PERCENT OR LESS IN THE EVENING). SSW 850MB WINDS OF 25KT WILL
DEVELOP INTO THE UPPER MS VALLEY...INTO A REGION WHERE CAPPING IS
WEAKER (700MB TEMPS 7-10C). SHRA/TSRA SHOULD DEVELOP IN NORTHERN
IOWA/SOUTHERN MN AND VICINITY BY MIDNIGHT...AND MOVE EAST INTO
SOUTHERN AND PERHAPS CENTRAL WI OVERNIGHT. THIS DOESN/T APPEAR TO
POSE A SIGNIFICANT PRECIP THREAT HERE THRU 12Z...BUT MID/HIGH CLOUDS
WILL LIKELY INCREASE OVERNIGHT. PERIOD OF CLEAR SKIES AND LIGHT
WINDS AHEAD OF THIS WILL RESULT IN A FAR MORE COMFORTABLE NIGHT THAN
THE CURRENT ONE. MIN TEMPS WILL BE MAINLY UPPER 50S TO MID 60S.
WOULDN/T RULE OUT A TOUCH OF GROUND FOG IN SOME INTERIOR SECTIONS
(ESPECIALLY HTL/GOV...WHICH WILL HAVE SOMEWHAT HIGHER DEW POINTS
THAN PLACES FURTHER NORTH).
FRIDAY...HIGH PRESSURE WILL VERY SLOWLY EDGE TOWARD THE EASTERN
LAKES. SW 850MB WINDS 15-20KT WILL CONTINUE TO FLOW INTO THE UPPER
MS VALLEY...BUT THE HIGH IN CLOSE PROXIMITY WILL KEEP OUR LOW LEVEL
FLOW LARGELY FROM THE WEST/WSW. SO WE JUST GET THE LEFTOVERS...AND
WE WILL STRUGGLE TO ESTABLISH ANY REAL INSTABILITY HERE. THE
INSTABILITY GRADIENT TRAILS OFF TO THE SE...AND THE FAVORED MCS
TRACK WILL FOLLOW THAT FROM SOUTHERN/CENTRAL WI DOWN INTO THE
SOUTHERN LAKES. THIS SUGGESTS A MARGINAL PRECIP THREAT ONLY IN
MBL/CAD/SOUTHERN GLADWIN CO. WILL REMOVE PRECIP FROM HTL/TAWAS.
MOSTLY SUNNY WILL WORK ACROSS EASTERN UPPER...TRAILING OFF TO
PERHAPS MOSTLY CLOUDY IN THE EXTREME SOUTH. MAX TEMPS WILL RANGE
THRU THE 80S.
FRI NIGHT/SATURDAY...SHORTWAVE RIDGING WILL EDGE INTO THE WESTERN
LAKES BY SATURDAY...THOUGH WITH SOME MODELS SHOWING A RIPPLE...I.E.
AN MCS...JUST AHEAD OF IT. THE MODELS SURFACE PATTERN VARIES
CONSIDERABLY...IMPACTED BY DEEP CONVECTION IN WAYS THAT ARE ONLY
MARGINALLY PREDICTABLE. LOW PRESSURE WILL BE STEADILY ADVANCING
ACROSS THE NORTHERN PLAINS...WITH A WARM FRONT EXTENDING SOMEWHERE
TO OUR SOUTH...MOST LIKELY JUST SOUTH OF MI. INSTABILITY WILL ALSO
EDGE NORTHWARD FRI NIGHT...AND THEN JUMP A BIT MORE NORTH ON
SATURDAY. A DRY FRIDAY NIGHT ISN/T A CERTAINTY...BUT THE NAM
PRESSURE FALLS EAST OF THE LOW INTO THE LAKES REGION LOOK HIGHLY
ANOMALOUS...COMPARED TO BOTH PAST RUNS AND THE OTHER MODELS. IT/S
THE ONLY MODEL THAT CRANKS OUT MUCH IN THE WAY OF RAIN HERE. SO WILL
STICK WITH THE DRY FORECAST FRIDAY NIGHT. WITH THE INSTABILITY
GRADIENT COMING NORTH...AND SOMEWHAT BETTER RETURN FLOW SETTING UP
IN THE WESTERN LAKES...SATURDAY COULD HAVE A BETTER CHANCE. BUT EVEN
THEN...THE SURFACE HIGH ON HUDSON BAY WILL FIGHT TO MAINTAIN DRIER
LOW LEVELS. WILL GRADUALLY BRING RAIN CHANCES NORTHWARD DURING THE
DAY SATURDAY...BUT THIS IS NOT AN ESPECIALLY CONFIDENT SOLUTION.
MIN TEMPS WILL BE A TOUCH WARMER...IN THE 60S. MAX TEMPS UPPER
70S TO MID 80S...UNDER PARTLY TO MOSTLY CLOUDY SKIES.
JZ
THE REST OF THE FCST BEGINNING 00Z/SUN: THE UPPER LOW THAT MOVES
INTO BRITISH COLUMBIA WED WILL BE OVER THE CANADIAN PRAIRIES AT
00Z/SUN. THE QUESTION IS WHERE?
THERE IS ROUGHLY 130M OF SPREAD /AT H5 NEAR LAKE WINNIPEG/ BETWEEN
THE LAST 2 EC RUNS AND THE NA MODELS AT 00Z/MON. AND THE EC IS
SUPPORTED BY ITS ENSEMBLE MEAN. THIS BREAK DOWN IN FCST CERTAINTY IS
DUE TO WHICH VORT CENTER THE VARIOUS MODELS CHOOSE TO EMPHASIZE
WITHIN THE CLOSED LOW OVER SRN BRITISH COLUMBIA AT 12Z/FRI. WITH EC
TAKING MORE POTENT SHRTWV ENERGY INTO THE NW TERRITORIES...THE GFS
DEPICTION HAS A STRONGER SFC LOW. UNCERTAINTY IS CLEARLY EVIDENT IN
FCST POSITION OF THIS LOW AT 00Z/MON...12Z/20 EC VICINITY MLI AND
18Z/00Z GFS VICINITY LAKE WINNIPEG. IN FACT...THE GFS RUNS ARE SO
STRONG/SLOW WITH THEIR UPPER-LEVEL SYSTEM THAT IT NOW DELAYS SUN'S
COLD FRONTAL PASSAGE TO MON.
TREMENDOUS UNCERTAINTY URGES CAUTION. SO NO CHANGES MADE TO 4 PM/WED
APX FCST.
HOWEVER EARLY NEXT WEEK PANS OUT...BOTH THE EC AND GFS CONTINUE
ADVERTISING SUMMER HEAT TO RETURN LATE NEXT WEEK FOR A DAY OR TWO.
JH
&&
.MARINE.../ISSUED AT 755 AM/
COLD FRONT WILL CUT ACROSS THE REMAINDER OF THE AREA THROUGH EARLY
THIS AFTERNOON...WITH WINDS VEERING WEST AND THEN NW. THESE WILL
BE ON THE BREEZY SIDE...THOUGH NOT UP TO SMALL CRAFT CONDITIONS.
WEAK HIGH PRESSURE ARRIVES TONIGHT...AND WINDS WILL QUICKLY
LIGHTEN THIS EVENING...REMAINING LIGHT/VARIABLE INTO FRIDAY NIGHT.
JZ/MSB
&&
.AVIATION.../ISSUED AT 730 AM/...VALID FOR 12Z TAFS
VFR. A COLD FRONT WILL SLIP ACROSS NORTHERN MI TODAY...VEERING WINDS
TO THE WNW AND KEEPING THINGS A BIT BLUSTERY. MUCH DRIER AIR WILL
ARRIVE THIS AFTERNOON...MAKING FOG UNLIKELY TONIGHT...EVEN AS WEAK
HIGH PRESSURE BUILDS IN AND WINDS GO CALM.
JZ
&&
.APX WATCHES/WARNINGS/ADVISORIES...
MI...HEAT ADVISORY UNTIL 11 PM EDT THIS EVENING FOR MIZ024-029-030-
034>036-041-042.
LH...NONE.
LM...NONE.
LS...NONE.
&&Hazardous weather outlook, Jul 21, 11:11 AM EDT, 3 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GAYLORD MI 1111 AM EDT THU JUL 21 2011 LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-MIZ008-015>036-041-042- 221200- STRAITS OF MACKINAC-ST IGNACE TO FALSE DETOUR CHANNEL- MACKINAC BRDG TO PRESQUE ISLE LT-PRESQUE ISLE LT TO STURGEON PT- STURGEON PT TO ALABASTER-GRAND TRAVERSE BAY- SEUL CHOIX PT TO MACKINAC BRDG-NORWOOD TO MACKINAC BRDG- SLEEPING BEAR PT TO GRAND TRAVERSE LT-PT BETSIE TO SLEEPING BEAR PT- MANISTEE TO PT BETSIE-WHITEFISH BAY-ST. MARYS RIVER-CHIPPEWA- MACKINAC-EMMET-CHEBOYGAN-PRESQUE ISLE-CHARLEVOIX-LEELANAU-ANTRIM- OTSEGO-MONTMORENCY-ALPENA-BENZIE-GRAND TRAVERSE-KALKASKA-CRAWFORD- OSCODA-ALCONA-MANISTEE-WEXFORD-MISSAUKEE-ROSCOMMON-OGEMAW-IOSCO- GLADWIN-ARENAC- 1111 AM EDT THU JUL 21 2011 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN LOWER MICHIGAN... EASTERN UPPER MICHIGAN...AND ADJACENT NEARSHORE WATERS OF LAKE MICHIGAN...LAKE HURON AND LAKE SUPERIOR. .DAY ONE...REST OF TODAY AND TONIGHT THERE IS A MODERATE TO HIGH RISK OF RIP CURRENTS TODAY ON LAKE MICHIGAN BEACHES OF NORTHERN LOWER MICHIGAN. POTENTIALLY DANGEROUS LEVELS OF HEAT AND HUMIDITY WILL BE FOUND IN PARTS OF NORTHEAST LOWER MICHIGAN THIS AFTERNOON. SEE ONGOING HEAT ADVISORIES FOR FURTHER DETAILS. FIRE DANGER WILL BE ELEVATED THIS AFTERNOON IN NORTHERN MICHIGAN...THANKS TO WARM TEMPERATURES...GUSTY WEST TO NORTHWEST WINDS...AND DECREASING HUMIDITY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS IN CENTRAL LOWER MICHIGAN FRIDAY. ANY STORMS WILL NOT BE SEVERE. THERE WILL BE CHANCES FOR THUNDERSTORMS ACROSS NORTHERN MICHIGAN SATURDAY INTO SUNDAY NIGHT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED. MSB
The office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 21, 12:05 AM EDT | Special Marine Warning | APX | 94 min | |
| Jul 21, 1:29 AM EDT | Gale Warning | APX | 5 hr |
Nearby
Heat Advisories in Michigan, 2011Every heat advisory in 2011
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.